Humorous as this may sound, it was a legitimate concern for me. Let’s just say I’d heard some stories. Consistent abuse of opiate narcotics not only results in addiction, it also causes epic constipation. When you begin detox, make sure a restroom or toilet is close. Like… no more than 30 feet away close.
If you are in a medical facility, be advised that your first dose of Suboxone or Subutex may get the bowels moving unexpectedly. Make sure, when taking your first dose, that a restroom is 10-20 feet away.
If you’re at home and trying to “cold turkey” (quitting with no medication), make sure the restroom is super close. The immediate urge to use the restroom could hit hard within 1-7 days, sometimes longer depending on the severity of abuse.
While we are on the subject of pooping, request a laxative.
You are constipated. Depending on the frequency of use (how many opiates you ingested per day), strength of the opiate (see figure 1.1) and duration of use (how long you abused opiates), there’s a good chance you’re going to have an “incident.”
This incident will hopefully take place on a toilet. It will be extraordinarily uncomfortable. Take the worst stomach ache you’ve experienced, plus the feeling of a powerful fever, and you’ll have an idea of what this will be like. The bad news is that you will never forget it. The good news is that, once it’s over, you’ll feel much better. I don’t even like calling it diarrhea because an incident like this deserves a special term. But diarrhea may or may not continue for a few days to one week afterwards.